First-trimester rupture of a scarred uterus after use of sublingual misoprostol: a case report

Ahmed M. Abbas, Department of Obstetrics and Gynecology, Faculty of Medicine; Assiut University, Assiut, Egypt
aMERA M. Sheha, Faculty of Medicine; Assiut University, Assiut, Egypt
Reda S. Hussein, Department of Obstetrics and Gynecology, Faculty of Medicine; Assiut University, Assiut, Egypt
Esraa Talaat, Faculty of Medicine; Assiut University, Assiut, Egypt
Mostafa Nasr Ali, Department of Obstetrics and Gynecology, Faculty of Medicine; Assiut University, Assiut, Egypt

Abstract

Uterine rupture is a disastrous obstetric complication, occurring mostly in the second and third trimesters. The risk of uterine rupture markedly increases with previous uterine surgeries. Termination of early pregnancy failure using misoprostol is common. However, its use in women with a scarred uterus is speculative and usually puts the obstetricians in a stressful situation. Here we present a case of rupture of a scarred uterus in the first trimester after sublingual misoprostol. A 35 years old multiparous woman presented with uterine rupture after administration of small doses of sublingual misoprostol for termination of early pregnancy failure. Immediate laparotomy was done and the defect was repaired. Termination of early pregnancy failure, in women with a scarred uterus, using sublingual misoprostol can lead to uterine rupture. Sublingual misoprostol should be used cautiously under close supervision or other routes (vaginal or oral) should be used instead.

 

URL

http://ir.uiowa.edu/pog_in_press/47